Nebraska, 2023

Hail and Damaging Wind in Nebraska, August 8, 2023

August 8, 2023 · NWS LBF · 6 events in 2 counties and zones

Severe thunderstorms developed across western Nebraska and moved east through the evening hours. Storms produced mostly large hail along with some reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed across western Nebraska and moved east through the evening hours. Storms produced mostly large hail along with some reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 8, 4:27 PM MST, 23 minutes earlier.

Area forecast discussion, Aug 8, 4:27 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 PM CDT Tue Aug 8 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 251 PM CDT Tue Aug 8 2023

Key Messages:

- Severe storms tonight move from west to east across the area

- Below average temperatures remain across the area Wednesday, warming
  back to near average for this time of year Thursday and Friday
  and through the weekend

- Low confidence for widespread precipitation, after tonight,
  through the end of the week

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 251 PM CDT Tue Aug 8 2023

A potent upper PV anomaly, associated with a slowly eastward
propagating upper low, will move into the High Plains this
evening. This will create a strengthening band of westerlies in
the resultant nearly zonal flow. This will develop a surface
trough in the lee of the Rockies with increasing south to
southeast flow developing in response to the lowering pressures.
This will further result in an increase in low level moisture
across especially the western portion of NE, and therefore a
narrow reservoir of CAPE from western KS/northeast CO into the
Panhandle of NE and far southeast WY. The upslope southeasterly
flow will initially focus convective initiation near the favored
terrain features of northern CO and southeast WY, with the motion
of storms a little quicker than previous events due to the better
flow aloft. The combination of stronger mid level westerly flow
and southeast low level winds will result in favorable deep layer
shear for storm organization as storms mature further east
eventually. The balance of good deep layer shear with favorable
CAPE will set the stage for a few supercells, and with long
hodographs as a result of the good shear, large to very large hail
will certainly be a possibility. The favored location for this
juxtaposition will be mainly south of a line from Oshkosh in
Garden county, to Stockville in Frontier county. In addition, some
weak mid level backing ahead of the aforementioned strong short
wave should also support splitting supercells early, and 12Z CAMs
do suggest this potential with both right and left members having
some potential to sustain. As would be expected, right movers in
the presence of low level backed flow, and hence better 0-1km
shear would have the better chance to produce an isolated tornado,
however drier low levels would initially favor better downdraft
CAPE and therefore outflow dominated storms. As always however,
storm scale interactions make this a difficult challenge and
therefore some confidence in a tornado threat does exist for late
afternoon and evening especially along boundaries. Confidence is
highest in supercell development early in the event with a
transition toward a more linear system or linear segments by late
evening and an eastward propagating MCS overnight.

In the wake of the MCS and exiting short wave aloft, northerly flow
will dominate the low levels Wednesday as upper heights rise
ahead of a building upper ridge across the western CONUS. This
will promote a drying trend through the first half of the day
Thursday with temperatures remaining cooler than average for this
time of year Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 251 PM CDT Tue Aug 8 2023

The long term upper pattern by Thursday continues to be a fairly
high wave number around 5, which suggests a continuation of the
progressive pattern across the northern hemisphere. As upper
ridging intensifies across the southern Plains by the end of the
week, the stronger band of westerlies will retreat northward to
the northern Plains which will suggest a lesser coverage of strong
to severe storms by the end of the week for western and north
central NE. The flow will transition to northwesterly aloft across
the northern High Plains by the first of next week as anomalous
troughing develops across the northern Plains into the upper
Midwest.

More specifically, the aforementioned transitory upper ridging
across the Rockies will shift east Thursday while being knocked down
by the next potent upper PV anomaly to move into the northern
Plains. At the same time, the strengthening westerlies in the mid
levels will transition into the central High Plains and will emerge
into western NE by late in the day. This will develop a dryline
across the western Sandhills into north central NE, which may serve
as an initiating source for thunderstorm development late in the day
Thursday. However, low level return flow will be weak and mostly
directed into central and far north central NE. So although shear
will be sufficient for storms, the best low level instability
will be east of the mentioned boundary. Therefore coverage will
likely be isolated, though storms that do develop and are able to
maximize the availability of CAPE could be strong to severe.
However, confidence in more widespread severe weather Thursday is
low at the moment.

For Friday into Saturday, the combination of the cold frontal
passage late Thursday with increasing downslope flow across the
western portion of the area will leave a slightly drier airmass in
place. The previously mentioned transition to northwesterly flow
aloft will then start to take shape by late in the weekend beginning
with a cold frontal passage on Sunday. This will be a weak front
and will quickly be replaced by return flow ahead of the next,
more potent system dropping out of Canada which helps to reinforce
the upper trough over the Midwest. Accompanying this trough will
be a fairly stout cold front which will move through the area late
Tuesday. This front will have decent temperature changes with it,
in addition to a much drier airmass behind it, which is beyond
this forecast period. Probabilities for the warmest temperatures
are highest Monday and especially Tuesday as compressional warming
ahead of the strong cold front will push temps above average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Aug 8 2023

Thunderstorms across the eastern panhandle and sandhills will
continue to grow upscale as they move eastward. Expect these
storms will arrive at both KVTN and KLBF at approximately the same
time between 02Z-04Z, so will indicate this timing and include
gusts of 40kt to 45kt in the TAFs and amend as necessary. There is
a signal for a bloom of some fog/stratus toward daybreak and will
indicate a period of MVFR conditions for a few hours past
daybreak Wednesday. Expect a return to VFR across the region by
mid Wednesday morning with good flight conditions persisting
through the end of the valid period.

Strong erratic wind gusts can be expected in the vicinity of any
thunderstorms. Outside of thunderstorms, winds will generally be
light at or below 10kt.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...MBS
Hazardous weather outlook, Aug 8, 1:04 PM MST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Tue Aug 8 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-092015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Tue Aug 8 2023 /204 PM MDT Tue Aug 8 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible across much of western
and north central Nebraska this afternoon into the evening. Large to
very large hail, damaging winds and locally heavy rainfall are the
primary threats. However, a couple of tornadoes cannot be ruled out
for areas across the southern Panhandle into southwest Nebraska. As
the severe storms track eastward into portions of central and north
central Nebraska through the evening, thunderstorms may form a
complex with an increased threat for damaging winds through the late
evening into the night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sporadic thunderstorm chances will remain in the forecast though the
weekend. The threat for organized severe weather appears low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size, damaging
thunderstorm wind gusts as well as flooding.

In the hours before

Local storm report, Aug 8, 1:39 PM MST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
339 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     Tstm Wnd Gst     7 N North Platte        41.23N 100.76W
08/07/2023  M68 MPH          Lincoln            NE   Public

            Delayed report from a PWS mesonet site north
            of town.

&&

MBS
Special weather statement, Aug 8, 2:39 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
339 PM MDT Tue Aug 8 2023

NEZ004-022-082230-
Sheridan NE-Garden NE-
339 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 430 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 12 miles southeast of Alliance, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Antioch, Miles Lake, Snow Lake, Patterson Lake, Lakeside,
Herman Lake and Tralnor Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 9.
 Highway 2 between mile markers 96 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4220 10226 4176 10227 4184 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4213 10274
TIME...MOT...LOC 2139Z 268DEG 22KT 4199 10269

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JWS
Special weather statement, Aug 8, 3:32 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
432 PM MDT Tue Aug 8 2023

NEZ004-022-082315-
Sheridan NE-Garden NE-
432 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 11 miles southeast of Alliance, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Patterson Lake,
Lakeside, Herman Lake, Krause Lake, Kennedy Lake and Wild Horse
Flats.

This includes the following highways...
 Highway 250 between mile markers 1 and 17.
 Highway 2 between mile markers 96 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4230 10222 4194 10223 4197 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4225 10274
TIME...MOT...LOC 2231Z 265DEG 17KT 4202 10267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JWS
Special weather statement, Aug 8, 4:18 PM MST, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
518 PM MDT Tue Aug 8 2023

NEZ004-094-090000-
Sheridan NE-Western Cherry NE-
518 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of west central Cherry
and central Sheridan Counties through 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Antioch, or 26 miles south of Rushville, moving
northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Diamond Lake, Smith Lake State Wildlife Management Area, Big Hill,
Billys Lake and Argo Hill.

This includes Highway 250 between mile markers 13 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4221 10246 4238 10262 4270 10211 4235 10203
TIME...MOT...LOC 2318Z 231DEG 27KT 4233 10246

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JWS
Special weather statement, Aug 8, 4:19 PM MST, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
519 PM MDT Tue Aug 8 2023

NEZ056-082345-
Deuel NE-
519 PM MDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of Deuel County through
545 PM MDT...

At 518 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sunol to 6 miles northwest of Sedgwick to
7 miles northwest of Marks Butte. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chappell, Big Springs, Barton and Goldeneye State Wildlife Management
Area.

This includes Interstate 80 in Nebraska between mile markers 78 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4115 10261 4118 10206 4101 10206 4100 10246
      4101 10262
TIME...MOT...LOC 2318Z 264DEG 37KT 4112 10271 4102 10258 4088 10262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Brown

The radar

The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garden

When
August 8, 4:50 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
41.410, -102.340

Observer says 60 mph winds blew potted plants off the porch.

Hail, Sheridan

When
August 8, 5:26 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
2.5 in hail
Reported by
Public
Coordinates
42.810, -102.200

Hail, Sheridan

When
August 8, 5:27 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.810, -102.200

Hail, Sheridan

When
August 8, 5:28 PM MST
Where
Sheridan County, Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.800, -102.200

Hail, Sheridan

When
August 8, 5:45 PM MST
Where
Sheridan County, 8.83 mi NNE of Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.920, -102.140

Golf ball sized hail reported for 15 minutes with reports of leaf damage to many trees in the area.

Hail, Garden

When
August 8, 10:00 PM MST
Where
Garden County, 8.66 mi NNW of Oshkosh
Measured
1.5 in hail
Reported by
Public
Coordinates
41.530, -102.410

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130057, 1130053, 1130054, 1130055, 1130056, 1130083.